Originally published on March 17th, 2016, at SharondaWoodfin.net.
Republished at Sharonda.net on March 6th, 2017.
Added to SMWoodfin.WordPress.com on October 30th, 2017.
In three days, two weeks will have passed since I took my first dose of levothyroxine. In one day, one week will have passed since I ended up going to the emergency department of a local hospital with tachycardia, facial flushing, and a blood pressure that the triage nurse described as “obscene”. In a matter of four doses plus two days, I went from a sluggish metabolism and well-controlled hypertension to hypertensive urgency and dropping more than three pounds in one day.
I had stopped taking the medication two days before the hospital visit because I had also had four days of sitting-specific leg pain intense enough to keep me from being at my desk long enough to get any work done. It really was more comfortable to just keep walking. To the point that, last Wednesday, I just kept walking for a cumulative five or six miles and had a bit of a panic on an overpass because traffic, and heights, and Oh. My. God. TOO MUCH T4? T3?? TOO MUCH SOMETHING!!!
And that was on a dose of only 25 micrograms per day.
I don’t know enough about hypothyroidism to go on a nice, angry rant like I might if this were a diabetes-related post.
In fact, I don’t know if my hypothyroidism is due to Hashimoto’s disease, or some other cause. I don’t know how, or if, my TSH and free T4 levels changed from the time of the test which prompted my starting levothyroxine to the time of my visit to the emergency department. I don’t know what my free T3 level – which was in the normal range the last time it was tested, back in March of 2015 – was on either of those occasions.
What I do know is that the doctor in the emergency department didn’t seem to want to treat my elevated blood pressure. (We aren’t talking 140/90, here, kids. I can’t remember the specific diastolic number, but at one point in triage, my blood pressure was 221/11x.) And that it was only actually treated after I asked if I could at least double-up on what I was already taking.
I know that this same doctor advised me to go ahead taking the levothyroxine, despite the sudden elevation in both heart rate and blood pressure, because he didn’t think that the medication was the cause.
I also know that, given another day or so for my levothyroxine level to drop, my blood pressure is back to hovering mostly where it should, sitting at my desk doesn’t cause leg pain, and my metabolism is safely caved away in hibernation mode.
More importantly, I know that not one more dose of levothyroxine – or any thyroid hormone replacement, synthetic or natural, prescription or OTC – will enter my system before I know a hell of a lot more than I know now.